Tornadoes · United States · Texas · 2015
EF0 tornado, Palava, Texas, May 25, 2015
This EF0 tornado ran 1.1 miles across Fisher County on May 25, 2015, touching down at 9:45 AM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 25, 2015
- Touchdown
- 9:45 AM CDT (14:45 UTC)
- Lifted
- 9:48 AM CDT (14:48 UTC)
- On the ground
- 3 minutes
- Path length
- 1.1 miles (1.7 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Fisher County
- Touchdown point
- 32.540, -100.400
- Lift-off point
- 32.546, -100.383
- Record number
- 1505250845-01
What the Weather Service recorded
A strong upper level disturbance interacting with a highly unstable airmass led to the development of a squall line during the morning hours. This line of thunderstorms resulted in many damaging wind reports, an isolated tornado and large hail events across portions of West Central Texas.
A tornado briefly touched down near the Fisher and Nolan County Line along U.S. Highway 70.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at May 25, 6:22 AM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 25, 6:22 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 622 AM CDT Mon May 25 2015 .AVIATION... /12Z TAFS/ Isolated to scattered showers and thunderstorms will develop and move over West Central Texas TAF sites this morning. The best potential is over KABI 15-18Z. Have VCTS at most sites this morning...with KABI down to 2 miles in moderate rain 15-18Z. MVFR stratus should rise to VFR at most sites by 18Z, persisting until 21Z at KABI. MVFR stratus otherwise returns after 6Z tonight from south to north. && .PREV DISCUSSION... /ISSUED 432 AM CDT Mon May 25 2015/ SHORT TERM... (Today and Tonight ) ..Heavy rainfall and severe storms possible today beginning early this morning... A strong upper trough will pass trough West Central Texas this morning, with strong lift associated with it. The atmosphere was already unstable with SPC RAP most unstable CAPES of 2000-3000 J/KG. 0-6KM bulk shears were 40-50 KTS. Large hail and damaging winds are possible, even the potential for a tornado. The main threat, however will be locally heavy rainfall of 1 to 3 inches, as precipitable water increases to 1.0-1.5 inches. Heavy rainfall on already saturated soils will have the potential for flash flooding. A flash flood watch is in effect through 4 PM CDT. Most of the high resolution models develop a band of thunderstorms over I-20 corridor...from Sterling City to Brownwood this morning, mainly after 7 AM. Another second area of storms may develop east off the mountains of Mexico... possibly affecting the Junction to Mason to San Saba areas. Scattered showers and thunderstorms may continue in the Big Country in the afternoon with more isolated storms farther south. While the Big Country and southeast sections will likely have highest potential for thunderstorms, just about anywhere in West Central Texas will be at risk for severe storms today with the strong instabilities present. Kept a slight chance of showers and thunderstorms over eastern sections tonight. Most of this will be in the evening hours. 04 LONG TERM... (Tuesday-Wednesday) Dryline thunderstorms will be possible Tuesday and Wednesday during the late afternoon and evening as temperatures climb into the 90s. Moderate to high CAPE values and a low shear storm environment will provide the threat for isolated strong updrafts that could result in a few storms producing large hail and damaging winds. (Thursday-Friday) As a broad upper level trough of low pressure moves into Northern Mexico, it will result in dryline afternoon and evening thunderstorms each day. A cold front moving south through the Central Plains could send an outflow boundary into West Central Texas on Friday, providing another focus for thunderstorm development. Max temperatures will be a little lower because of more cloud cover. (Saturday-Sunday) The previously mentioned cold front meandering across the region could bring another threat for storms over the weekend with temperatures in the lower 80s. 26 && .PRELIMINARY POINT TEMPS/POPS... Abilene 80 63 90 69 89 / 70 10 20 10 20 San Angelo 85 63 93 69 91 / 50 10 20 10 20 Junction 84 65 91 70 89 / 70 20 20 10 20 && .SJT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH until 4 PM CDT this afternoon FOR THE FOLLOWING ZONES: Brown...Callahan...Coke...Coleman...Concho... Crockett...Fisher...Haskell...Irion...Jones...Kimble...Mason... McCulloch...Menard...Nolan...Runnels...San Saba...Schleicher... Shackelford...Sterling...Sutton...Taylor...Throckmorton...Tom Green. && 99/99/04
Hazardous weather outlook, May 25, 8:43 AM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 843 AM CDT MON MAY 25 2015 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-261345- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 843 AM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL TEXAS TODAY. THE MOST SIGNIFICANT SEVERE WEATHER WILL BE ALONG AND EAST OF A HASKELL TO ABILENE TO BROWNWOOD LINE. THE MAIN THREATS ACROSS THIS AREA WILL BE LARGE HAIL THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 70 MPH AND A FEW TORNADOES. LOCALLY HEAVY RAINFALL AMOUNTS MAY ALSO PRODUCE FLASH FLOODING ON ALREADY SATURATED SOILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL STRONG TO SEVERE STORMS WILL BE POSSIBLE THROUGH THE REST OF WEEK. THE MAIN THREATS WILL CONTINUE TO BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY ALSO PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY.
In the hours before
Special weather statement, May 25, 8:25 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 825 AM CDT MON MAY 25 2015 TXZ049-251400- FISHER TX- 825 AM CDT MON MAY 25 2015 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 AM CDT FOR FISHER COUNTY... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 823 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF HOBBS...OR ABOUT 11 MILES NORTHWEST OF ROSCOE...MOVING NORTHEAST AT 35 MPH. POTENTIAL STORM IMPACTS INCLUDE... SOME BROKEN SMALL TREE BRANCHES... DEADLY LIGHTNING... LIGHT LOOSE OBJECTS TOPPLED... DANGEROUS DRIVING CONDITIONS... HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND MINOR DAMAGE TO EASILY BREAKABLE OBJECTS... THE STRONG THUNDERSTORM WILL BE NEAR... HOBBS BY 845 AM CDT ROTAN BY 855 AM CDT LAT...LON 3296 10034 3255 10053 3255 10066 3297 10066 TIME...MOT...LOC 1325Z 205DEG 36KT 3260 10062
Special weather statement, May 25, 8:43 AM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
843 AM CDT MON MAY 25 2015
TXZ049-054-251415-
FISHER TX-NOLAN TX-
843 AM CDT MON MAY 25 2015
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT FOR FISHER
AND NOLAN COUNTIES...
POTENTIAL STORM HAZARDS INCLUDE...
GUSTY WINDS AND HAIL
AT 839 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHAMPION...OR
ABOUT 6 MILES SOUTHWEST OF ROSCOE. OTHER STRONG STORMS WERE
DEVELOPING ACROSS MUCH OF WESTERN NOLAN COUNTY...WEST OF SWEETWATER
AND MARYNEAL. ALL OF THE STORMS WERE MOVING NORTH AT 40 MPH.
POTENTIAL STORM IMPACTS INCLUDE...
SOME BROKEN SMALL TREE BRANCHES...
DEADLY LIGHTNING...
LIGHT LOOSE OBJECTS TOPPLED...
DANGEROUS DRIVING CONDITIONS...
HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND
MINOR DAMAGE TO EASILY BREAKABLE OBJECTS...
THE STRONG THUNDERSTORM WILL BE NEAR...
ROSCOE...WASTELLA AND US-84 NEAR THE NOLAN-FISHER COUNTY LINE BY
850 AM CDT
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 227 AND 239.
LAT...LON 3255 10038 3213 10053 3214 10067 3215 10067
3255 10066
TIME...MOT...LOC 1341Z 201DEG 38KT 3238 10059Special weather statement, May 25, 8:58 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 858 AM CDT MON MAY 25 2015 TXZ049-054-251445- FISHER TX-NOLAN TX- 858 AM CDT MON MAY 25 2015 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 AM CDT FOR FISHER AND NOLAN COUNTIES... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 856 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTH OF ROSCOE...MOVING NORTH AT 40 MPH. OTHER STRONG STORMS WERE DEVELOPING ACROSS MUCH OF WESTERN NOLAN AND FISHER COUNTIES. POTENTIAL STORM IMPACTS INCLUDE... SOME BROKEN SMALL TREE BRANCHES... DEADLY LIGHTNING... LIGHT LOOSE OBJECTS TOPPLED... DANGEROUS DRIVING CONDITIONS... HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND MINOR DAMAGE TO EASILY BREAKABLE OBJECTS... THE STRONG THUNDERSTORM WILL BE NEAR... CAMP BOOTHE OAKS AND ROSCOE BY 910 AM CDT SWEETWATER BY 915 AM CDT GANNON BY 925 AM CDT BUSBY AND CAPITOLA BY 930 AM CDT LONGWORTH BY 935 AM CDT SYLVESTER...ROBY AND MCCAULLEY BY 945 AM CDT THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 227 AND 246. LAT...LON 3295 10014 3209 10042 3209 10067 3297 10065 TIME...MOT...LOC 1357Z 201DEG 38KT 3228 10051
Special weather statement, May 25, 9:00 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 900 AM CDT MON MAY 25 2015 TXZ064-251445- STERLING TX- 900 AM CDT MON MAY 25 2015 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 AM CDT FOR STERLING COUNTY... POTENTIAL STORM HAZARDS INCLUDE... GUSTY WINDS AND HAIL AT 858 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 17 MILES NORTHWEST OF STERLING CITY...OR ABOUT 17 MILES NORTHEAST OF GARDEN CITY... MOVING NORTH AT 40 MPH. POTENTIAL STORM IMPACTS INCLUDE... SOME BROKEN SMALL TREE BRANCHES... DEADLY LIGHTNING... LIGHT LOOSE OBJECTS TOPPLED... DANGEROUS DRIVING CONDITIONS... HAIL AND WIND MAY COMBINE TO PRODUCE MINOR INJURY TO PLANTS AND MINOR DAMAGE TO EASILY BREAKABLE OBJECTS... THE STRONG THUNDERSTORM WILL CONTINUE ACROSS MAINLY RURAL AREAS OF WEST AND NORTHWEST STERLING COUNTY. LAT...LON 3209 10125 3208 10082 3176 10093 3158 10127 TIME...MOT...LOC 1400Z 201DEG 38KT 3200 10121
Local storm report, May 25, 9:43 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
943 AM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM TSTM WND GST 5 WSW SWEETWATER 32.44N 100.48W
05/25/2015 E60 MPH NOLAN TX LAW ENFORCEMENT
&&
EVENT NUMBER SJT1500410
JOHNSONThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 12:00Z
2.8 hours before the tornado, 182 km from the path. May 25, 2015.
- Mixed-layer CAPE
- 1890 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 2759 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 234 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 2.4
- Supercell composite
- 13.3
- 0-3 km lapse rate
- 6.7 K/km
The surface observations
Sweetwater/Avenger Field Airport (SWW), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the touchdown began at 14:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 25, 2015
32 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 25 | 8:41 AM CDT | EF0 | Monroe, MS | 4.1 | 70 | $50,000 | ||
| May 25 | 8:51 AM CDT | EF1 | Monroe, MS | 2.5 | 150 | $150,000 | ||
| May 25 | 9:00 AM CDT | EF1 | Mitchell, TX | 0.2 | 50 | $40,000 | ||
| May 25 | 10:19 AM CDT | EF0 | Winston, MS | 0.9 | 25 | $20,000 | ||
| May 25 | 12:00 PM EDT | EF0 | Broward, FL | 0.1 | 10 | 4 | ||
| May 25 | 11:46 AM CDT | EF1 | Harrison, TX | 9.5 | 201 | $300,000 | ||
| May 25 | 12:33 PM CDT | EF1 | Gillespie, TX | 2.4 | 100 | |||
| May 25 | 1:04 PM CDT | EF0 | Blanco, TX | 4.8 | 200 | |||
| May 25 | 1:41 PM CDT | EF1 | Lampasas, TX | 0.4 | 90 | $35,000 | ||
| May 25 | 1:42 PM CDT | EF1 | Lampasas, TX | 1.5 | 180 | $85,000 | ||
| May 25 | 2:06 PM CDT | EF1 | Coryell, TX | 5.7 | 600 | $90,000 | ||
| May 25 | 2:25 PM CDT | EF0 | Grayson, TX | 1.7 | 30 | $20,000 | ||
| May 25 | 2:42 PM CDT | EF3 | Bryan, OK | 18.8 | 700 | 1 | 1 | |
| May 25 | 2:45 PM CDT | EF1 | Williamson, TX | 0.3 | 100 | $50,000 | ||
| May 25 | 3:29 PM CDT | EF2 | Atoka, OK | 8.0 | 1,000 | |||
| May 25 | 3:41 PM CDT | EF0 | Fannin, TX | 2.4 | 100 | $65,000 | ||
| May 25 | 3:55 PM CDT | EF0 | Freestone, TX | 0.3 | 25 | |||
| May 25 | 3:55 PM CDT | EF2 | Milam, TX | 8.9 | 400 | 1 | 6 | $700,000 |
| May 25 | 4:06 PM CDT | EF1 | Atoka, OK | 1.0 | 400 | |||
| May 25 | 4:24 PM CDT | EF1 | Bastrop, TX | 3.0 | 440 | 1 | ||
| May 25 | 4:52 PM CDT | EF2 | Pushmataha, OK | 13.3 | 1,000 | $45,000 | ||
| May 25 | 5:17 PM CDT | EF1 | LeFlore, OK | 6.4 | 600 | $10,000 | ||
| May 25 | 5:34 PM CDT | EF1 | LeFlore, OK | 7.5 | 250 | |||
| May 25 | 5:48 PM CDT | EF2 | LeFlore, OK | 15.5 | 1,700 | $500,000 | ||
| May 25 | 6:10 PM CDT | EF0 | Wilson, TX | 1.7 | 50 | |||
| May 25 | 6:16 PM CDT | EF1 | Fayette, TX | 4.1 | 100 | |||
| May 25 | 6:35 PM CDT | EF1 | Yell, AR | 0.4 | 100 | $5,000 | ||
| May 25 | 6:40 PM CDT | EF1 | Yell, AR | 1.9 | 250 | $300,000 | ||
| May 25 | 6:47 PM CDT | EF2 | Rusk, TX | 19.4 | 600 | $250,000 | ||
| May 25 | 6:57 PM CDT | EF0 | Wilson, TX | 1.8 | 150 | |||
| May 25 | 7:18 PM CDT | EF1 | Panola, TX | 21.6 | 1,251 | $600,000 | ||
| May 25 | 8:12 PM CDT | EF1 | Caddo Parish, LA | 0.4 | 91 | $500,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.